St. Petersburg Times
Special report
Video report
  • For their own good
    Fifty years ago, they were screwed-up kids sent to the Florida School for Boys to be straightened out. But now they are screwed-up men, scarred by the whippings they endured. Read the story and see a video and portrait gallery.
  • More video reports
Multimedia report
Print Email this storyEmail story Comment Letter to the editor
Fill out this form to email this article to a friend
Your name Your email
Friend's name Friend's email
Your message
 

2nd heparin brand causes illness

Associated Press
Published March 7, 2008


ADVERTISEMENT

WASHINGTON - Dialysis patients in Germany have gotten sick using a different brand of the blood thinner heparin than was linked to 19 American deaths, U.S. officials announced Thursday, sparking concern that the problem could be more widespread than originally believed.

The Food and Drug Administration urged all U.S. suppliers of heparin to start using high-tech tests to make sure their products are free of a contaminant that is the prime suspect in hundreds of allergic-type reactions linked to Baxter International's U.S.-sold heparin injections.

Baxter wasn't implicated in the German illnesses, and that's what raises the question of a bigger heparin problem. Germany is recalling heparin made by a German company that uses a different supplier of raw heparin ingredients than Baxter does, the FDA said.

Heparin is derived from pig intestines, and Baxter gets its supply from China, which is the world's leading source of heparin. The FDA wouldn't say whether the German company, which it identified as RotexMedica GmbH, also bought from a Chinese supplier.

Nor was it clear whether Germany has started testing its drug version for the contaminant, a compound that mimics heparin so precisely that it's not detected by standard drug-quality tests.

The FDA posted on its Web site instructions for how manufacturers can do additional specialized testing for the fake ingredient.

"We're concerned about, worldwide, this contaminant in heparin," said the FDA's chief medical officer, Dr. Janet Woodcock.

[Last modified March 7, 2008, 01:52:24]


Share your thoughts on this story

[an error occurred while processing this directive]
Subscribe to the Times
Click here for daily delivery
of the St. Petersburg Times.

Email Newsletters

ADVERTISEMENT